Acta Mathematica Hungarica

, Volume 102, Issue 1–2, pp 1–36

Jackson-type inequality on the sphere

  • Zeev Ditzian


In a recent paper, I introduced new moduli of smoothness for functions on the sphere which did not use averages and, as a result, had some interesting properties. The direct, Jackson-type, estimate of the best approximation by spherical harmonics using the new moduli will be proved here. Equivalence with the appropriate K-functionals will be given. Relations with the moduli used earlier will be shown and used to prove new results for these moduli.

K-functionals orthogonal matrices on Rd moduli of smoothness Jackson-type inequality spherical harmonics 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Askey, Orthogonal polynomials and special functions, CBMS-NSF Regional Conference Series in Applied Mathematics, 21 (1975).Google Scholar
  2. [2]
    W. Chen and Z. Ditzian, Best approximation and K-functionals, Acta Math. Hungar., 75 (1997), 165-208.Google Scholar
  3. [3]
    Z. Ditzian, On the Marchaud-type inequality, Proc. Amer. Math. Soc., 103 (1988), 198-202.Google Scholar
  4. [4]
    Z. Ditzian, Fractional derivatives and best approximation, Acta Math. Hungar., 81 (1998), 323-348.Google Scholar
  5. [5]
    Z. Ditzian, A modulus of smoothness on the unit sphere, Jour. d'Analyse Math., 79 (1999), 180-200.Google Scholar
  6. [6]
    Z. Ditzian and M. Felten, Averages using translation induced by Laguerre and Jacobi expansion, Constr. Approx., 16 (2000), 115-143.Google Scholar
  7. [7]
    Z. Ditzian, V. H. Hristov and K. Ivanov, Moduli of smoothness and K-functionals in L p 0 < p < 1, Constructive Approx., 11 (1995), 67-83.Google Scholar
  8. [8]
    Z. Ditzian and K. G. Ivanov, Strong converse inequalities, J. d'Analyse Math., 61 (1993), 61-111.Google Scholar
  9. [9]
    Z. Ditzian and K. G. Ivanov, Minimal number of significant directional moduli of smoothness, Analysis Math., 19 (1993), 13-27.Google Scholar
  10. [10]
    Z. Ditzian and K. Rumovskii, Averages on caps of S,d- Jour. of Math. Analysis and Applications, 248 (2000), 260-274.Google Scholar
  11. [11]
    Z. Ditzian and V. Totik, Moduli of Smoothness, Springer Verlag (1987).Google Scholar
  12. [12]
    F. R. Gantmacher, The Theory of Matrices, VolI, Chelsea Publishing Company (translated from Russian) (1959).Google Scholar
  13. [13]
    S. M. Nikolskii and P. I. Lizorkin, Function spaces on the sphere that are connected with approximation theory, Mat. Zametki, 41 (1987), 509-515, English transl. in Math. Notes, 41 (1987), 286–291.Google Scholar
  14. [14]
    K. V. Rustamov, On equivalence of different moduli of smoothness on the sphere, Proc. of the Steklov Institute of Math., 3, Vol. 202, (1994), 235-260.Google Scholar
  15. [15]
    I. J. Schoenberg, Positive definite functions on the sphere, Duke Math. Jour., 9 (1942), 96-108.Google Scholar
  16. [16]
    E. M. Stein, Interpolation in polynomial classes and Markov's inequality, Duke Math. J., 24 (1957), 467-476.Google Scholar
  17. [17]
    M. F. Timan, Converse theorem of the constructive theory of functions in the space L p, Mat. Sb., 44(88) (1958), 125-132 (in Russian).Google Scholar
  18. [18]
    V. Totik, Sharp converse theorem of L p polynomial approximation, Const. Approx., 4 (1988), 419-433.Google Scholar
  19. [19]
    A. Zygmund, A remark on the integral modulus of continuity, Univ. Nac. Tucumán Rev. Ser., A7 (1950), 259-269.Google Scholar

Copyright information

© Kluwer Academic Publisher/Akadémiai Kiadó 2004

Authors and Affiliations

  • Zeev Ditzian
    • 1
  1. 1.Department of Mathematical SciencesUniversity Of Alberta EdmontonAlbertaCanada

Personalised recommendations